MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G38489
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Thrombosis (2100); Foreign Body In Patient (2687)
Date of Event 09/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Pma/510(k) # p100022/s014.The investigation into this event is still being carried out.A follow up report will be submitted within the next 30 days with the investigation conclusions.
 
Event or Problem Description
Patient underwent a lower extremity angiogram with possible intervention of rle which the zilver ptx 35 drug-eluting stent was used.Still waiting for further information.District manager interpretation of what happened on (b)(6) 2017: one of the zilver ptx stents did not deploy correctly inside of a previously placed bard lifestent at which point in time physician had to withdraw the wire, stent catheter, and ansel sheath.Upon pulling this out of the contralateral groin (left groin) the mal-deployed zilver ptx interacted with a previously placed zilver bms in the left common iliac artery.Open procedure to remove zilver ptx that was stuck in the left cfa, there is high suspicion that the lcia stent was explanted as well.Per the district manager regarding the inquiry of patient outcome: " the initial open procedure was successful at removing the foreign body (stent) from the left groin, however patient ended up having to have bilateral bka's.Additional information received on 26-sep-17 as follows: 1) what role did the device have in the bilateral bka? granted this was a very sick patient and this started as a limb salvage case, the device contributed to a bilateral bka in the following ways.On the patients rle (extremity initially trying to fix) the mal deployment created a failed intervention which later lead to downstream thrombosis of the leg.On the lle removal of the partially deployed stent along with manual unintentional explant of a previously placed lcia stent created distal thrombosis as well as proximal thrombosis which was able to be cleaned out when the mal-deployed stent was surgically removed about 12 hours later.2)which of the two devices was involved in the incident? we still don¿t have a clear definition of which stent initially caused the problem, physician is out of town for a couple weeks and hospital won¿t allow me to see his dictations.3)can you clarify how the stent interacted with the previously placed zilver bms? the zilver ptx was eventually torn in half upon mal-deployment.Physician attempted to remove the entire system (a partially deployed/mangled zilver ptx) and on its way out of the body grabbed a hold of the previously placed zilver bms which was in the lcia.4)can you clarify how the stent did not deploy correctly? it appears that the thumbwheel did not deploy the stent according to ifu.Part of the delivery catheter may have been hung up on the previously placed bard lifestent which did not allow for full deployment of the zilver ptx.Upon this mal-deployment the physician applied force in order to retract the stent catheter and in doing so appears to possibly have ¿torn the stent in half¿.As there are two suspect devices involved in this event reference also report # 3001845648-2017-00467.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of (b)(4).Exemption number: e2016031.(b)(4).Pma/510(k) # p100022/s014.This follow up report is being submitted to inform fda that investigation into this event is complete and the conclusion of this investigation has been updated.The zisv6-35-125-7-100-ptx device of lot number c1342176 involved in this complaint is not available for evaluation.With the information provided, a document based investigation was conducted.The customer cannot confirm the part and lot number of the device involved in this complaint.As there are two suspect devices involved in this event reference also report # 3001845648-2017-00467.From customer testimony, it is known that the complaint device was advanced over a 0.035" diameter, rosen wire guide.The device was flushed as per the instructions for use.The target site was not highly calcified or tortuous.It is unknown if pre-dilation was conducted prior to stent deployment.From the information provided, cook ireland has concluded that the sequence of events was as follows: the complaint device was advanced through from an access point in the left groin, through a previously placed zilver bms stent in the left common iliac artery.The complaint device passed over the iliac bifurcation via a contralateral approach, until it reached the bard life stent in the right lower extremity (rle).The zilver ptx device was to be used to treat a misalignment of the bard life stent and apparent stent strut fracture.The physician attempted to deploy the stent within the bard life stent, wherein the zilver ptx device failed to deploy.The physician then withdrew the zilver ptx complaint device, back over the bifurcation, which caused the zilver ptx stent to fracture.However, as the complaint device was already partially deployed, it caught or snagged on the previously implanted zilver bms stent in the left common iliac, causing the zilver bms stent to be drawn down the left groin with the complaint device.As the zilver bms device was moved from the implanted site, an open procedure was conducted to explant the zilver bms stent.This could have caused a thrombotic event which then could have contributed to the need to perform the below knee amputation(s).There is no evidence to suggest that this incident did not occur.Complaint is confirmed based on the customer¿s testimony.Possible cause for this occurrence could be the complaint device catching on the previously placed bard life stent, or a difficult patient anatomy.This could have created resistance during deployment, which could have caused or contributed to the partial deployment and the stent fracture.However, as the complaint device has not yet been returned, and the conditions of use cannot be replicated in a laboratory environment, a definitive root cause for this occurrence cannot be determined.There is no evidence to suggest that the customer did not follow the product instructions for use.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1342176.According to information provided, the patient required surgical intervention to remove the misplaced stents.This could have later caused a thrombotic event which then could have contributed to the need to perform the below knee amputation(s) complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted to inform fda that investigation into this event is complete and the conclusion of this investigation has been updated.Initial report details: patient underwent a lower extremity angiogram with possible intervention of rle which the zilver ptx 35 drug-eluting stent was used.Still waiting for further information.District manager interpretation of what happened on 9-12-2017: one of the zilver ptx stents did not deploy correctly inside of a previously placed bard lifestent at which point in time physician had to withdraw the wire, stent catheter, and ansel sheath.Upon pulling this out of the contralateral groin (left groin) the mal-deployed zilver ptx interacted with a previously placed zilver bms in the left common iliac artery.Open procedure to remove zilver ptx that was stuck in the left cfa, there is high suspicion that the lcia stent was explanted as well.Per the district manager regarding the inquiry of patient outcome: "the initial open procedure was successful at removing the foreign body (stent) from the left groin, however patient ended up having to have bilateral bka's.Additional information received on 26-sep-17 as follows: what role did the device have in the bilateral bka? granted this was a very sick patient and this started as a limb salvage case, the device contributed to a bilateral bka in the following ways.On the patients rle (extremity initially trying to fix) the mal deployment created a failed intervention which later lead to downstream thrombosis of the leg.On the lle removal of the partially deployed stent along with manual unintentional explant of a previously placed lcia stent created distal thrombosis as well as proximal thrombosis which was able to be cleaned out when the mal-deployed stent was surgically removed about 12 hours later.Which of the two devices was involved in the incident? we still don¿t have a clear definition of which stent initially caused the problem, physician is out of town for a couple weeks and hospital won¿t allow me to see his dictations.Can you clarify how the stent interacted with the previously placed zilver bms? the zilver ptx was eventually torn in half upon mal-deployment.Physician attempted to remove the entire system (a partially deployed/mangled zilver ptx) and on its way out of the body grabbed a hold of the previously placed zilver bms which was in the lcia.Can you clarify how the stent did not deploy correctly? it appears that the thumbwheel did not deploy the stent according to ifu.Part of the delivery catheter may have been hung up on the previously placed bard lifestent which did not allow for full deployment of the zilver ptx.Upon this mal-deployment the physician applied force in order to retract the stent catheter and in doing so appears to possibly have ¿torn the stent in half¿.Additional information received on 06-nov-17 as follows: per the district manager regarding further event clarification: "it sounds like the stent deployed half way and then he was unable to unsheathe it the rest of the way at which point in time he attempted to withdraw the entire system (half way deployed sent and delivery system).Essentially dragged the half-way deployed stent back through the sheath, which created further problems when the half-way deployed stent got hung up on a previously placed external iliac stent.This would indicate that it was a malfunction in the delivery system.It is unclear if the ribbon attached to thumbwheel was compromised which prevented the full deployment of the stent.He ended up deploying another stent in a different location which deployed fine." as there are two suspect devices involved in this event reference also report # 3001845648-2017-00467.
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031.(b)(4).Pma/510(k): # p100022/s014.This follow up report is being submitted to inform fda that additional information was received and the investigation into this event is still being carried out.An additional follow up report will be submitted within the next 30 days with the investigation conclusions.Additional information received on 06-nov-17 as follows: per the district manager regarding further event clarification: "it sounds like the stent deployed half way and then he was unable to unsheathe it the rest of the way at which point in time he attempted to withdraw the entire system (half way deployed sent and delivery system).Essentially dragged the half-way deployed stent back through the sheath, which created further problems when the half-way deployed stent got hung up on a previously placed external iliac stent.This would indicate that it was a malfunction in the delivery system.It is unclear if the ribbon attached to thumbwheel was compromised which prevented the full deployment of the stent.He ended up deploying another stent in a different location which deployed fine.".
 
Event or Problem Description
This follow up report is being submitted to inform fda that additional information was received and the investigation into this event is still being carried out.An additional follow up report will be submitted within the next 30 days with the investigation conclusions.Initial report details: patient underwent a lower extremity angiogram with possible intervention of rle which the zilver ptx 35 drug-eluting stent was used.Still waiting for further information.District manager interpretation of what happened on (b)(6) 2017: one of the zilver ptx stents did not deploy correctly inside of a previously placed bard lifestent at which point in time physician had to withdraw the wire, stent catheter, and ansel sheath.Upon pulling this out of the contralateral groin (left groin) the mal-deployed zilver ptx interacted with a previously placed zilver bms in the left common iliac artery.Open procedure to remove zilver ptx that was stuck in the left cfa, there is high suspicion that the lcia stent was explanted as well.Per the district manager regarding the inquiry of patient outcome: "the initial open procedure was successful at removing the foreign body (stent) from the left groin, however patient ended up having to have bilateral bka's.Additional information received on 26-sep-17 as follows: what role did the device have in the bilateral bka? granted this was a very sick patient and this started as a limb salvage case, the device contributed to a bilateral bka in the following ways.On the patients rle (extremity initially trying to fix) the mal deployment created a failed intervention which later lead to downstream thrombosis of the leg.On the lle removal of the partially deployed stent along with manual unintentional explant of a previously placed lcia stent created distal thrombosis as well as proximal thrombosis which was able to be cleaned out when the mal-deployed stent was surgically removed about 12 hours later.Which of the two devices was involved in the incident? we still don¿t have a clear definition of which stent initially caused the problem, physician is out of town for a couple weeks and hospital won¿t allow me to see his dictations.Can you clarify how the stent interacted with the previously placed zilver bms? the zilver ptx was eventually torn in half upon mal-deployment.Physician attempted to remove the entire system (a partially deployed/mangled zilver ptx) and on its way out of the body grabbed a hold of the previously placed zilver bms which was in the lcia.Can you clarify how the stent did not deploy correctly? it appears that the thumbwheel did not deploy the stent according to ifu.Part of the delivery catheter may have been hung up on the previously placed bard lifestent which did not allow for full deployment of the zilver ptx.Upon this mal-deployment the physician applied force in order to retract the stent catheter and in doing so appears to possibly have ¿torn the stent in half¿.Additional information received on 06-nov-17 as follows: per the district manager regarding further event clarification: "it sounds like the stent deployed half way and then he was unable to unsheathe it the rest of the way at which point in time he attempted to withdraw the entire system (half way deployed sent and delivery system).Essentially dragged the half-way deployed stent back through the sheath, which created further problems when the half-way deployed stent got hung up on a previously placed external iliac stent.This would indicate that it was a malfunction in the delivery system.It is unclear if the ribbon attached to thumbwheel was compromised which prevented the full deployment of the stent.He ended up deploying another stent in a different location which deployed fine." as there are two suspect devices involved in this event reference also report # 3001845648-2017-00467.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6943535
Report Number3001845648-2017-00468
Device Sequence Number10933598
Product Code NIU
UDI-Device Identifier10827002384894
UDI-Public(01)10827002384894(17)180112(10)C1342176
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG38489
Device Catalogue NumberZISV6-35-125-7-100-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/14/2017
Event Location Hospital
Initial Date Received by Manufacturer 09/19/2017
Supplement Date Received by Manufacturer09/19/2017
09/19/2017
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date11/09/2017
12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient Age59 YR